Texas, 2011Drought in Texas, June 1 to 30, 2011
June 1 to 30, 2011 · NWS OUN · 8 events in 8 counties and zones
An extreme lack of rainfall continued one of the worst droughts on record. By mid month, D4 drought had overspread all of western north Texas.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extreme lack of rainfall continued one of the worst droughts on record. By mid month, D4 drought had overspread all of western north Texas. Burn bans were established over most counties. Even with the burn ban, several grass fires were reported due to the exceptionally dry conditions and very hot temperatures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 31, 10:42 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, May 31, 10:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1142 PM CDT TUE MAY 31 2011
.AVIATION...
CONVECTION ACROSS EASTERN TEXAS PANHANDLE HAS BEEN SLOW TO
ADVANCE/DEVELOP EAST TONIGHT. LOW LEVEL WINDS SOMEWHAT STRONGER
ACROSS TEXAS PANHANDLE TONIGHT BUT ARE FORECAST TO WEAKEN AND VEER
OVERNIGHT. STILL MAY SEE CONVECTION DEVELOP IN AND AROUND
GAG/WWR/HBR/CSM OVERNIGHT SO WILL MENTION IN TAFS DURING FIRST 6
HOURS. 00Z GFS APPEARS TO BE TOO GENEROUS WITH THE DEVELOPMENT OF
STORMS OVERNIGHT EARLY WEDNESDAY SO WILL TREND WITH LESS COVERAGE
OF STORMS PER NAM12/HRRR RUNS. FRONT WILL LIFT INTO KANSAS ON
WEDNESDAY WITH SOUTH TO SOUTHEAST WINDS PREVAILING.
&&
.PREV DISCUSSION... /ISSUED 922 PM CDT TUE MAY 31 2011/
UPDATE...
CURRENT POP DISTRIBUTION FOR TONIGHT IN TERMS OF RELATIVE MAXIMUM
VALUES STILL LOOKS REASONABLE GIVEN CURRENT RADAR DATA. HOWEVER...
WE MIGHT BE A LITTLE OPTIMISTIC IN VALUES AS YOU MOVE AWAY FROM
THE MAX IN SW OK. INDIVIDUAL STORM ELEMENTS JUST TO THE WEST OF
OUR CWA HAVE TROUBLE SUSTAINING THEMSELVES WHILE EARLIER STORMS
FARTHER WEST NEAR LBB HAVE ALSO WEAKENED. GIVEN THE RELATIVELY
WEAK WIND SHEAR PROFILES... STORMS MAY BE GETTING UNDERCUT BY
OUTFLOW. LATEST NAM AND HRR FORECASTS DO NOT SEEM TOO INTERESTED
IN CARRYING CONVECTION VERY FAR INTO THE EARLY MORNING HOURS.
ALTHOUGH STORMS MAY BE GETTING SOME SUPPORT FROM A WEAK UPPER
WAVE THAT HAS BEEN MOVING EAST OUT OF NM... THE 00Z OKC SOUNDING
INDICATES A DECENT CAP AROUND 750 MB WHICH WOULD MAKE IT MORE
DIFFICULT TO TAP THE GOOD LOW-LEVEL INSTABILITIES THIS FAR EAST. WILL
LOWER POPS A BIT OVER THE CENTRAL AND EAST FOR TONIGHT AND MAKE
SOME MINOR ADJUSTMENTS TO THE WINDS.
PREV DISCUSSION... /ISSUED 630 PM CDT TUE MAY 31 2011/
DISCUSSION...
STORMS HAVE FORMED LATE THIS AFTERNOON NEAR TEXAS/NEW MEXICO
BORDER SOUTHWEST OF LUBBOCK. STORMS MAY INCREASE IN NUMBER AND
ORGANIZATION THIS EVENING AS THEY MOVE NORTHEAST. FOR NOW
WILL NOT MENTION TSRA IN TAFS BUT MAY NEED TO ADD IN LATER
PERIODS IF CONVECTIVE TRENDS MATCH CLOSER TO MODEL GUIDANCE.
EAST TO SOUTHEAST WINDS WILL PREVAIL OVER THE NEXT 6 TO 9 HOURS.
PREV DISCUSSION... /ISSUED 327 PM CDT TUE MAY 31 2011/
DISCUSSION...
WITH CLOUD COVER MAINTAINING TO THE SOUTH OF THE FRONT THIS AFTN...
THE FRONT HAS BEEN ABLE TO KEEP ITS INTEGRITY BETTER THAN THE MODELS
HAD FORESEEN. THEREFORE PROBABILITY OF SEEING SOME SHWR/TSTM
DEVELOPMENT NEAR/SOUTH OF THIS BOUNDARY THIS AFTN POSSIBLY A BIT
HIGHER THAN EARLIER ANTICIPATED. HOWEVER IT STILL APPEARS BETTER CHANCE
IS ACROSS WEST/SOUTHWEST THIS EVENING AS AREA OF STORMS LIKELY TO
DEVELOP JUST TO OUR SOUTHWEST... AS UPSLOPE/MOISTURE POOLS NEAR SFC
BOUNDARY ACROSS WEST TEXAS. THEREFORE WILL HAVE HIGHEST POPS IN
THOSE AREAS... BUT KEEP SOME PRECIP CHANCES JUST ABOUT EVERYWHERE
TONIGHT.
WILL LINGER SOME PRECIP CHANCES THROUGH TOMORROW AS WHAT IS LEFT OF
BOUNDARY LIFTS BACK NORTH AND MODELS CONT TO INDICATE MINOR WAVE
TRANSLATING NE ACROSS AREA. OTHERWISE... REMAINDER OF THE WEEK INTO
THE WEEKEND APPEARS TO BE HOT AND MUGGY WITH MODERATE SOUTH WIND...
STRONGEST ACROSS WEST. ALSO MODELS CONT TO SHOW SOME DISTURBANCE
MAKING ITS WAY WEST ON SOUTH SIDE OF UPPER RIDGE WHICH MAY ALLOW A
FEW SHOWERS TO DEVELOP ACROSS SOUTHEAST PORTIONS OF THE AREA BY LATE
IN THE WEEKEND INTO EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 71 90 69 93 / 30 30 10 0
HOBART OK 69 92 66 94 / 50 20 10 0
WICHITA FALLS TX 73 92 68 95 / 30 20 0 0
GAGE OK 61 91 66 94 / 30 30 10 0
PONCA CITY OK 65 87 70 93 / 20 30 10 0
DURANT OK 72 91 70 94 / 10 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
01/01/01
Hazardous weather outlook, May 31, 8:30 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT TUE MAY 31 2011
OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
930 PM CDT TUE MAY 31 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS PARTS
OF SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS.
LOCATION...
THE RISK AREA IS GENERALLY WEST OF A LINE FROM ERICK TO QUANAH TO
BENJAMIN.
DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM ACROSS PARTS OF THE
TEXAS PANHANDLE TONIGHT AS WARM...MOIST AIR LIFTS NORTHWARD IN
ADVANCE OF AN UPPER-LEVEL DISTURBANCE. SOME OF THESE STORMS MAY
DEVELOP OR MOVE INTO WESTERN OKLAHOMA AND NORTH TEXAS FROM THE LATE
EVENING INTO THE OVERNIGHT HOURS. ELEVATED INSTABILITY WILL BE
SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS WITH HAIL TO THE SIZE OF
GOLFBALLS AND WINDS TO 60 MPH. THE STORMS WILL BE SLOW MOVING
THEREFORE LOCALLY HEAVY RAINFALL MAY ALSO OCCUR.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUNE 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN NORTHERN OKLAHOMA
WEDNESDAY. THE THREAT FOR SEVERE STORMS WILL REMAIN LOW. DRY WEATHER
IS EXPECTED THROUGH THE LATE PART OF THE WEEK WITH SCATTERED
THUNDERSTORMS POSSIBLE AGAIN IN SOUTHEAST OKLAHOMA SUNDAY AND
MONDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM WEDNESDAY.Drought, Archer
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Archer forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.615, -98.688 (the zone’s center; the record gives no point)
D4 drought status maintained itself through the month.
Drought, Baylor
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Baylor forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.617, -99.213 (the zone’s center; the record gives no point)
D4 drought status maintained itself through the month.
Drought, Foard
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Foard forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.975, -99.778 (the zone’s center; the record gives no point)
D4 drought status maintained itself through the month.
Drought, Hardeman
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hardeman forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.290, -99.746 (the zone’s center; the record gives no point)
D4 drought status maintained itself through the month.
Drought, Knox
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Knox forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.606, -99.741 (the zone’s center; the record gives no point)
D4 drought status maintained itself through the month.
Drought, Wichita
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Wichita forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
D4 drought status maintained itself through the month.
Drought, Wilbarger
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Wilbarger forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.081, -99.241 (the zone’s center; the record gives no point)
D4 drought status maintained itself through the month.
Drought, Clay
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.786, -98.208 (the zone’s center; the record gives no point)
D3 drought status at the beginning of the month worsened to D4 by June 14.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Massachusetts, June 1, 20113 deaths · 200 injured · $228 million · EF3 · 39 events
- Flooding in Nebraska, June 1 to 30, 20112 deaths · $4.3 million · 11 events
- Drought in Texas, June 1 to 30, 2011$1.3 billion · 24 events
- Tornado and Flash Flood in Kansas, June 1 to 4, 2011$15 million · EF0 · 38 events
- Wildfire in Arizona, June 1 to 30, 2011$58 million · 1 event
- Rip Current in American Samoa, June 1 to 10, 20111 death · 1 injured · 1 event
- Tornado and Flood in Nebraska, June 1, 2011$4.5 million · EF0 · 26 events
- Drought in Texas, June 1 to 30, 2011$8.4 million · 10 events
- Drought in Texas, June 1 to 30, 2011$853,000 · 31 events
- Tornadoes and Flash Flooding in Kansas, June 1 to 3, 2011$521,000 · EF0 · 36 events
- Wildfire in Arizona, June 1 to 25, 20111 injured · $1.0 million · 1 event
- Flood in Washington, June 1 to 18, 2011$1.2 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329244, 329245, 329247, 329248, 329249, 329250, 329251, 329252.